Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 40, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Apr 9, 2009, 2:48 PM AKDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2009, 2:48 PM AKDT (22:48 UTC)
- Expired
- Apr 10, 2009, 12:00 PM AKDT
- In force
- 21 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 092248 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 248 PM AKDT THU APR 9 2009 AKZ125-101330- /X.NEW.PAFC.BZ.W.0040.090409T2248Z-090410T2000Z/ WESTERN PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD... MOOSE PASS 248 PM AKDT THU APR 9 2009 ...BLIZZARD WARNING IN EFFECT UNTIL NOON AKDT FRIDAY FOR PORTAGE VALLEY AND EASTERN TURNAGAIN ARM... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL NOON AKDT FRIDAY FOR PORTAGE VALLEY AND EASTERN TURNAGAIN ARM. A STRONG LATE SEASON WEATHER FRONT WILL MOVE OVER THE KENAI PENINSULA OVERNIGHT AND IS BRINGING SNOW AND STRONG WINDS ALONG WITH IT. EXPECT BLOWING SNOW TO FREQUENTLY REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS IN PORTAGE VALLEY AND EASTERN TURNAGAIN ARM THROUGH FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
2 follow-up statements
000 WWAK41 PAFC 101541 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 741 AM AKDT FRI APR 10 2009 AKZ125-102000- /X.CON.PAFC.BZ.W.0040.000000T0000Z-090410T2000Z/ WESTERN PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD... MOOSE PASS 741 AM AKDT FRI APR 10 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON AKDT TODAY... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON AKDT TODAY. EXPECT BLOWING SNOW TO FREQUENTLY REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS IN PORTAGE VALLEY AND EASTERN TURNAGAIN ARM THROUGH FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK41 PAFC 102000 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1200 PM AKDT FRI APR 10 2009 AKZ125-102100- /X.EXP.PAFC.BZ.W.0040.000000T0000Z-090410T2000Z/ WESTERN PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD... MOOSE PASS 1200 PM AKDT FRI APR 10 2009 ...BLIZZARD WARNING HAS EXPIRED... THE BLIZZARD WARNING IS NO LONGER IN EFFECT. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Apr 9, 5:00 AM AKDT, 9 hours 48 minutes earlier.
Area forecast discussion, Apr 9, 5:00 AM AKDT, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKDT THU APR 9 2009
.ANALYSIS AND UPPER LEVELS...
A STRONG 973 MB SURFACE LOW WITH GOOD UPPER LEVEL JET SUPPORT IS
LOCATED ADAK THIS MORNING...WITH A FRONT EXTENDING EAST FROM THE LOW
ACROSS THE SOUTHERN BERING AND INTO THE AKPEN. A TRIPLE POINT LOW IS
FORMING ALONG THE FRONT JUST SOUTH OF THE PRIBILOFS THIS MORNING.
SNOW AND BLOWING SNOW HAS BEEN OCCURRING WEDNESDAY NIGHT ALONG THE
AKPEN JUST AHEAD OF THE FRONT...AS WELL AS ON ITS NORTH SIDE OF THE
FRONT OVER THE PRIBILOFS.
.MODEL DISCUSSION...
MODELS ARE IN VERY GOOD AGREEMENT ON THE EVOLUTION OF THE CURRENT
STORM SYSTEM...WITH THE TRIPLE POINT FORMING JUST SOUTH OF THE
PRIBILOFS AND MOVING ASHORE THE SOUTHWEST MAINLAND...THE FRONT
MOVING INTO THE NORTHERN GULF OF ALASKA THURSDAY NIGHT AND FRIDAY
MORNING...AND THE MAIN LOW RIDING ALONG THE SOUTH SIDE OF THE
ALEUTIANS EVENTUALLY MAKING IT INTO THE GULF OF ALASKA FRIDAY NIGHT.
SOME DISAGREEMENTS ARISE BEGINNING MONDAY REGARDING THE DETAILS OF
SYSTEMS...BUT THE GENERAL PATTERN LOOKS TO CONTINUE WITH ZONAL
WESTERLY FLOW AND SYSTEMS RIDING ALONG THE ALEUTIANS AND THEN MOVING
INTO THE CENTRAL OR SOUTHERN GULF OF ALASKA.
.SHORT TERM FORECAST...
BERING SEA/ALEUTIANS...
THE 973 MB LOW NEAR ADAK WILL CONTINUE EAST ALONG THE SOUTH SIDE OF
THE CHAIN AND EVENTUALLY MOVE INTO THE WESTERN GULF OF ALASKA
FRIDAY. AT THIS POINT HOWEVER THE MORE IMPORTANT FEATURE IS THE
FRONT EXTENDING OUT AHEAD OF THE LOW. EARLY THIS MORNING...THE FRONT
IS DRAPED EAST FROM THE LOW TO JUST SOUTH OF THE PRIBILOFS AND THEN
SOUTHEAST ACROSS THE AKPEN. A TRIPLE POINT IS CURRENTLY DEVELOPING
ALONG THE FRONT JUST SOUTH OF THE PRIBILOFS WHICH WILL MOVE EAST TO
TOGIAK TONIGHT. NEAR BLIZZARD CONDITIONS WILL CONTINUE FOR THE
PRIBILOFS THIS MORNING ON THE NORTH SIDE OF THE FRONT/TRIPLE
POINT...WITH CONDITIONS SLOWLY IMPROVING THIS AFTERNOON AS PRECIP
TAPERS OFF WHILE THE TRIPLE POINT LOW MOVES OFF TO THE EAST. THE
FRONT OVER THE AKPEN WILL QUICKLY SPREAD EAST INTO THE WESTERN GULF
TODAY. AFTER THE LOW ITSELF PASSES BY THE CHAIN AND THE AKPEN...COLD
AND SHOWERY NORTHERLY FLOW WILL FILTER INTO THE ENTIRE
BERING/ALEUTIANS FRIDAY. TRANSIENT HIGH PRESSURE WILL BUILD INTO THE
WESTERN BERING/ALEUTIANS LATE FRIDAY...TO BE REPLACED BY A NEW WARM
SYSTEM MOVING INTO THE WESTERN BERING/ALEUTIANS SATURDAY.
SOUTHWEST MAINLAND...
DEEPER MOISTURE ALREADY MOVING INTO THE SOUTHWEST MAINLAND THIS
MORNING AHEAD OF THE BERING SYSTEM...WITH PRECIP TO BEGIN ALONG THE
COAST BY MIDDAY AND SPREAD INLAND THIS AFTERNOON. RAIN SHOULD MIX IN
OVER BRISTOL BAY...BUT THE KUSKOKWIM DELTA SHOULD REMAIN ALL SNOW AS
THE TRIPLE LOW REMAINS SOUTH AND EAST OF THE DELTA. WILL HAVE TO
KEEP AN EYE OUT FOR BLIZZARD CONDITIONS ALONG THE KUSKOKWIM DELTA
COAST...BUT AT THIS POINT BELIEVE PRECIPITATION WILL BE TOO LIGHT TO
LEAD TO BLIZZARD. THE TRIPLE POINT LOW THAT MOVES INLAND AROUND
TOGIAK TONIGHT WILL PARK ITSELF OVER THE SOUTHWEST MAINLAND INTO
FRIDAY NIGHT...SO PRECIP WILL BE SLOW TO TAPER OFF. EVENTUALLY THIS
LOW WILL DISSIPATE AROUND SATURDAY WITH SOME DRYING AND COOLING FROM
WEST TO EAST OVER THE WEEKEND.
SOUTHCENTRAL...
A GALE FORCE FRONT IS MOVING INTO THE WESTERN GULF THIS MORNING AND
WILL MOVE TO THE NORTH GULF COAST TONIGHT AND FRIDAY MORNING.
PRECIPITATION AHEAD OF THE FRONT WILL GENERALLY BEGIN AS A WET SNOW
AND END UP MIXING WITH RAIN ESPECIALLY FOR COASTAL AREAS. THE COOK
INLET REGION UP INTO THE EASTERN SUSITNA VALLEY WILL SEE JUST A
CHANCE OF PRECIP WITH THIS SYSTEM DUE TO DOWNSLOPING. THE ALEUTIAN
LOW WILL MAKE IT INTO THE GULF OF ALASKA FRIDAY AND REMAIN PARKED
THERE INTO THE WEEKEND AS THE LOW LOSES UPPER LEVEL JET SUPPORT AND
WEAKENS. EXPECT PRECIPITATION FRIDAY NIGHT INTO THE WEEKEND TO BE
FAIRLY LIGHT AND GENERALLY CONFINED TO COASTAL AREAS.
.LONG TERM FORECAST...
THE STORM TRACK INTO NEXT WEEK WILL REMAIN PRETTY MUCH THE SAME WITH
SYSTEMS MOVING EAST ALONG THE ALEUTIANS AND INTO THE SOUTHERN OR
CENTRAL GULF OF ALASKA. EXPECT FAIRLY QUIET WEATHER FOR THE
MAINLAND.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING ZONE 195.
MARINE...GALE WARNING ZONES 120 125 130 150 155 165 170 172 175 179
351 412 413 414.
HEAVY FREEZING SPRAY WARNING ZONES 179 412.
FIRE WEATHER...NONE.
FOISY APR 09The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 4:00 PM AKDT | Gale Warning | AFC | 36 hr | |
| Apr 8, 4:00 PM AKDT | Gale Warning | AFC | 36 hr | |
| Apr 8, 4:00 PM AKDT | Gale Warning | AFC | 48 hr | |
| Apr 8, 4:00 PM AKDT | Gale Warning | AFC | 36 hr | |
| Apr 8, 4:00 PM AKDT | Small Craft Advisory | AFC | 48 hr | |
| Apr 8, 4:00 PM AKDT | Small Craft Advisory | AFC | 24 hr | |
| Apr 8, 4:00 PM AKDT | Storm Warning | AFC | ||
| Apr 8, 5:25 PM AKDT | Gale Warning | AFC | 13 hr | |
| Apr 9, 4:00 AM AKDT | Brisk Wind Advisory | AFC | 36 hr | |
| Apr 9, 4:00 AM AKDT | Small Craft Advisory | AFC | 12 hr | |
| Apr 9, 4:00 AM AKDT | Small Craft Advisory | AFC | 4 days | |
| Apr 9, 4:00 AM AKDT | Heavy Freezing Spray Warning | AFC | 48 hr | |
| Apr 9, 4:00 AM AKDT | Heavy Freezing Spray Warning | AFC | 9 days | |
| Apr 9, 1:17 PM AKDT | Blizzard Warning | AFC | 9 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.